Minnesota, 2021

Hail in Minnesota, July 13, 2021

July 13, 2021 · NWS MPX · 2 events in 2 counties and zones

Scattered thunderstorms developed along a weak frontal boundary that was nearly stationary across southwest, to east central Minnesota, and over adjacent west central Wisconsin. Modest instability and enough wind shear allowed for a couple robust storms to develop along this front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Scattered thunderstorms developed along a weak frontal boundary that was nearly stationary across southwest, to east central Minnesota, and over adjacent west central Wisconsin. Modest instability and enough wind shear allowed for a couple robust storms to develop along this front. One developed near Redwood Falls and dropped quarter size hail in southern Renville County, north of Franklin. Similar thunderstorm cores that produced quarter size hail near Franklin moved southward into eastern Redwood County but no reports of hail were received. A similar storm developed in the northern suburbs of the Twin Cities and produced quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 13, 1:57 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 13, 1:57 PM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
257 PM CDT Tue Jul 13 2021

.SHORT TERM...(This evening through Wednesday night)
Issued at 253 PM CDT Tue Jul 13 2021

Current radar imagery highlights an area of thunderstorms across
northeast and east-central Minnesota. These storms are developing
along a weak boundary that will push southeast over the remainder of
the afternoon hours. A few stronger storms that develop could
produce damaging winds and larger hail. A quick mesoanalysis has an
area of 2000+J/Kg of MLCAPE with steep low level lapse rates yet
lacking any bulk wind shear. This points toward a few isolated
storms that could produce severe wind or hail this evening. Storms
quickly dissipate over western Wisconsin tonight and then our
attention turns to western Minnesota for convection
approaching out of the Dakotas.

Wednesday will be a rather active weather day with severe weather
and excessive rainfall possible across our forecast area. A strong
low level jet ahead of a depending surface low will advect ample
moisture into the area. The 12z guidance has come into better
agreement for Wednesday morning with an approaching convective
complex moving into western MN. Guidance is further south than the
previous runs and highlights the area along the MN/IA border into
Wisconsin with the greatest severe risk. This matches up with the
Storm Prediction Center's latest severe weather outlook. They
shifted day 2 enhanced risk slightly south keeping it out of the
Twin Cities Metro. The complex will have the potential for
widespread damaging winds but a few stronger updrafts could produce
larger hail as well. While lapse rates are not particularly
impressive, the trend of a strong LLJ signals the potential for
damaging wind despite the timing of the complex. Finally, a few
tornadoes are possible with 25+kts of low level shear present in
various CAM forecast soundings. This complex should thoroughly work
over the environment but it could recover enough for another round of
thunderstorms tomorrow afternoon along southern MN/along I-90. This
will need to be monitored for potential severe after the initial
complex moves through in the AM.

.LONG TERM...(Thursday through Tuesday)
Issued at 253 PM CDT Tue Jul 13 2021

Thursday will start out with lingering SHRA/TSTM across south
central Mn and into west-central Wi. The mid-level trough is still
overhead which leads to the continued low chances in our southeast
CWA.

The mean upper air pattern will slowly begin to change from a west-
northwest flow aloft, to more of a northerly flow as a large trough
develops over the eastern half of the CONUS. Over the Rockies, and
extending into southern Canada, an anomalous ridge will continue to
build. There are differences in the mean ridge and associated weak
disturbance embedded in the upper ridge building across the Northern
Plains from the GFS/EC. These differences are more apparent across
the Dakotas which may lead to small chances of SHRA/TSTM this
weekend. Either way, higher thickness values and associated thermal
profile in the boundary layer suggest that the highest temperatures
will occur north and west of MPX CWA. The latest GEFS and ECMWF MOS
ensembles also support the worst conditions based on heat and
humidity across the Dakotas, northern Minnesota, and southern
Canada.
&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1242 PM CDT Tue Jul 13 2021

VFR conditions will continue this afternoon and evening with diurnal
cumulus fields through sunset. Confidence has decreased regarding
potential thunderstorm development along a weak cold front late this
afternoon and evening across south central Minnesota, through the
Twin Cities and into northwest Wisconsin. While isolated cells are
possible, confidence is low to include a mention in the TAFs.

A thunderstorm complex is expected to move out of South Dakota early
Wednesday morning and move across most of the southern half of
Minnesota and into western Wisconsin through the morning on Wednesday
and into Wednesday afternoon. MVFR with embedded IFR conditions are
possible. Some storms could be strong to severe.

KMSP...a few isolated thunderstorms are possible across eastern
MN. The main concern is after 21Z.

/OUTLOOK FOR KMSP/

Wed...SHRA/TSRA likely, MVFR-IFR possible. Wind SE 5-10 kts.
Thu...Chance SHRA/MVFR. Wind N-NE 5-10 kts.
Fri...VFR. Wind E-SE around 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...BPH
LONG TERM...JLT
AVIATION...PA
Hazardous weather outlook, Jul 13, 2:03 PM CST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
303 PM CDT Tue Jul 13 2021

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
142015-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
303 PM CDT Tue Jul 13 2021

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

There is a chance for scattered thunderstorms to develop across
eastern Minnesota this afternoon and spread into western
Wisconsin in the early evening. A severe storm or two is possible
with large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

More thunderstorms are expected Wednesday and Wednesday evening.
There is an Enhanced Risk of severe thunderstorms across much of
thearea with all threats possible, but the most likely threat and
area are high winds across southern Minnesota and western
Wisconsin. Heavy rainfall and some flash flooding are also
possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Special weather statement, Jul 13, 3:41 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
441 PM CDT Tue Jul 13 2021

MNZ065-132215-
Renville-
441 PM CDT Tue Jul 13 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RENVILLE COUNTY...

At 441 PM CDT, a strong thunderstorm was located near Franklin, or 13
miles east of Redwood Falls, moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Fairfax and Franklin.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4446 9479 4447 9481 4449 9482 4449 9486
      4452 9488 4453 9495 4454 9497 4466 9493
      4462 9463 4445 9464
TIME...MOT...LOC 2141Z 286DEG 23KT 4459 9485

JLT

The radar

The Minneapolis radar (KMPX), 109 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Renville

When
July 13, 4:10 PM CST
Where
Renville County, 0.85 mi NE of Franklin
Measured
1 in hail
Reported by
Social Media
Coordinates
44.540, -94.870

Hail, Ramsey

When
July 13, 7:35 PM CST
Where
Ramsey County, 0.49 mi W of Shoreview
Measured
1 in hail
Reported by
Social Media
Coordinates
45.080, -93.140

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959781, 959784.